Log in
Prostate Cancer And Gay Men
669 members541 posts

3.5 Years Post RT

Next Monday (5/13) will be my 8th PSA test. I finished EBRT in August 2015. In conjunction with the radiation therapy, I had Hormone Therapy (Lupron Depot) every 6 months for 2.5 years. Starting in October, 2015 my PSA has been checked every 6 months and has been "undetectable" at every checkpoint. Please wish me continued luck! (As a side note, my husband to be is a Radiation Therapist at Vanderbilt University Hospital in Nashville...but he didn't treat me).

10 Replies
oldestnewest

I wish you luck Whipper :-)

Reply

Great news on the PSA front! Continued success and best wishes for a happy life!

Reply

I wish you the very best with your future PSA tests and with your future husband!

Reply

Great news, man! Congrats! Wishing you well now and in the future. On a personal note: how in the world did you do Lupron for 2.5 yrs? OMG. I'm struggling with one year. Stronger man than I!

Good luck!

EdinBaltimore

Reply

After the first year, the hot flashes lessened and the shots did not hurt hardly at all. My libido disappeared during that whole time, but by 6 months after my last injection it started to return and by the 12 month mark it returned and has never been stronger. I still can't get a hard enough erection for penetrative sex, but I'm horny ALL the time! There IS life after Lupron!!

Reply

Good for you! You go! re sex drive! Delighted to read that. A couple of questions: what other side effects did you have from Lupron? Which of them disappeared? How long did it take for them to disappear? Did any of them continue and are part of a new normal for you?

For example, I've gained about 10+ lbs (no matter what I do...ugh); my BP is up (so much so that the internist increased my meds); I now have osteopenia; my emotional state is all over the place (depression, grief, crying jags); joints are "sensitive;" hot flashes wake me 3 or 4 times/night; fatigue (naps during the day); and so on.

How was this for you? Any "lessons learned"/suggestions?

Many thanks,

EdinBaltimore

Reply

I did have crying jags, but they stopped. My family doctor prescribed a medication for the hot flashes (Megestrol) and it worked, but after a couple months taking it I decided I didn't need any additional pills to take every day and I stopped it. The hot flashes never became severe after that, but I don't know if it was a lasting effect of the drug or a natural progression toward tolerance of the Lupron. As for the osteopenia, my Urologist instructed me to start taking a calcium supplement to guard against possible calcium depletion. I have continued taking the supplement as a preventative against natural depletion due to age. I might have gained a pound or two but no more than that. My Urologist also referred me to a Cardiologist, as Lupron may have negative effects on your heart. Other than a slightly elevated resting heart rate (which may or may not be contributed to the Lupron), I haven't had any cardiac issues. I already was taking Lisinopril for high BP and my Cardiologist added Carvedilol. In my PCP's office my BP is fine...in my Cardiologist's it's consistently high. I also had a stress echocardiogram and passed. I now see the cardio doctor annually. I also had issues with depression and my PCP prescribed bupropion (generic Welbutrin). I continue to take it, but I think most of my depression issues were related to struggling with my identity (straight vs gay). Those issues have totally disappeared with psychotherapy and having totally come out as a gay man. I have never been happier and in a few months, I will be marrying the man of my life. I tend to rattle, but if you have any more questions please feel free to ask.

Reply

Well Mr. Gay man welcome to the club. When I was on Lupron I continued my life as much as possible. I go to a gay church here in Orlando and I found out that Jesus loves gays! I started cancer therapy in 2007 with 42 radiations. My PSA went down, then went back up. In 2011 after a bone scan they found metastases on my hip (stage 4) and so I had 30 more radiations. They started me on Lupron (Eligard - generic) every 3 months for 6 1/2 years. I stopped all therapy last year and on Christmas Eve my Oncologist called and told me I no longer have cancer! So don't have a cow man. Life goes on. I am 74 years old but I can still have an orgasm. Note: I did NOT have RT and still have all my junk. Whatever city you are in there are all kinds of places and group to join. Sports teams, singing choruses, churches, social groups, for all ages and gay as a goose! Just get on the internet. My PSA is still under 1.0 so I am a happy man!

Reply

Congratulation Whipper!

That is great news.

My situations is much like yours.

I had two years of Lupron shots starting in October of 2012 followed by two months of Radiation Treatment, in January of 2013, at the Scripps Radiation Center, in La Jolla, CA.

My PSA fluctuates but after 7 years it is currently 0.14.

I too have it checked every 6 months.

My very best to you and your new husband.

Ralph

Reply

Thank you, Ralph and keep up the good PSA results! Mine was checked today and once again is "undetectable"!! I am a happy camper tonight!!

2 likes
Reply

You may also like...